Narcotic bowel syndrome: an important diagnosis you may not have heard of (I hadn’t)

July 7, 2011, 6:33 pm

★★★½☆

Narcotic Bowel Syndrome.  Grover CA et al. J Emerg Med 2011 June 28; [Epub ahead of print]

Abstract

There are a number of patients who present to the emergency department with a history of chronic abdominal, and still do not have a diagnosis after multiple work-ups and interventions — CTs, MRIs, ultrasounds,colonoscopies, endoscopies,  multiple blood tests, multiple admissions, sometimes laparotomy and/or cholecystectomy and/or appendectomy. Often, their complaints are not taken seriously, under the assumption that if no cause hasbeen identified after all those tests the pain can not be real.

Invariably, someone along the line suggests porphyria, and the patient receives a workup for that.  It’s virtually never porphyria.

Narcotic bowel syndrome (NBS) is another, lesser known, clinical entity that can cause puzzling chronic abdominal pain.  I’ll admit I had not heard of it before, but wish I had — I’m sure I’ve missed the diagnosis. NBS is defined as chronic or recurrent abdominal pain associated with increasing doses of narcotics. The cause is paradoxical increased pain perception as a result of chronic narcotic use, along with a functional bowel obstruction from decreased GI motility.

Symptoms include intermittent, crampy chronic abdominal pain, nausea, vomiting, bloating, and constipation.  Lab tests are often normal.  The authors list the following as definite “Diagnostic Criteria for Narcotic Bowel Syndrome:

  • Chronic or frequently recurring abdominal pain (> 1 month) that is treated with acute high-dose or chronic narcotics AND ALL of the following:
  1. Pain worsens or incompletely resolves with continued or escalating doses of narcotics
  2. Marked worsening of pain when the narcotic dose is decreased and improvement in pain when narcotics are reinstituted
  3. Progression of the frequency, duration, and severity of pain
  4. The symptoms are not explained by another diagnosis

Treatment involves taking the patient off all narcotic medication — obviously not a direct responsibility of the emergency department, but one that should be discussed with the patient’s primary care physician if the diagnosis is suspected.

The authors conclude: “This syndrome should be considered in the differential diagnosis of all patients taking opiate pain medications that present with abdominal pain and altered gastrointestinal motility.” Recommended.

2 Comments:

  1. Nigel Hewitson Says:

    This is another one of those issues that long term problematic drug users might be dealing with on a daily basis without realising that there is anything wrong other than the long held belief that opioids/opiates cause chronic constipation; with some of the better informed believing that it can lead to an impacted colon in worst case scenarios. The fact is we have an ageing opiate/opioids and/or crack cocaine using population in the UK and a consequence of this is the accelerated decline in their general health overall. In the vast majority of cases any issues, such as narcotic bowel syndrome, tend to be ignored. The client feels that a visit to their GP will only be interpreted as drug seeking behaviour and attending A & E will be treated in a similar fashion. Until the stigma against people with chronic dependency issues are addressed they will continue to suffer needlessly and in some cases die prematurely ¬

  2. Leon Says:

    Nigel:

    Thank you for your comment. I think emergency and primary care physicians are just beginning to appreciate the multiple adverse effects of chronic opiate use or abuse, including not only narcotic bowel syndrome, opioid-induced hyperalgesia, immunosuppression, and endocrine impairment.